Can you help me figure this out?

by Kari

I am 38 years old and starting suffering from acute anxiety and panic attacks this summer. I've never experienced anything like this in my life, and I feel like my world has been turned upside down. My nurse practitioner recognized it (along with lots of other more subtle symptoms) as low progesterone. She put me on 400mg of oral, compounded, natural progesterone tablets. Although I have not had a panic attack since starting the progesterone, the anxiety is still here, along with other symptoms. I had a saliva hormone test done and it showed Estridiol 2.8pg, Progesterone 78pg, Estridiol/Progesterone ratio 28, Testosterone 35pg, DHEAS 12.6ng, Cortisol (morning) 6.1ng. This test was done after being on 400mg of progesterone for 4 cycles...there was no baseline test performed prior to BHRT, unfortunately.

The progesterone looks low to me, especially considering the fact that I'm supplimenting with natural 400mg progesterone. I know that oral tablets do not absorb well. I feel like my symptoms are severe and I'm wondering if I need more progesterone?

My symptoms are: anxiety, panic, nervousness, derealization (sense of unreality), depression, dizziness, foggy thinking, short term memory loss, regular periods but they range from 25-35 days, heavier periods, ringing in ears, insomnia, warm flushes, cold sweats, heart palpitations, clotty menstrual flow, blurred vision, exhaustion, irritability, low blood glucose, elevated blood pressure, brown spots on face, belly fat (but thin everywhere else), sudden loss of breast fullness, loss of libido.

My question is: Do I need to change from an oral tablet and should I ask for my dosage to be increased? I want to feel normal as soon as possible (don't we all). Part of my anxiety has been that I worry that I'm taking too much progesterone, but after seeing my test results I'm wondering if it's enough?

Comments for Can you help me figure this out?

Click here to add your own comments

Dec 20, 2013
Can you help me figure this out?
by: Joy

Hi Kari

To answer your question, yes you do need to change. Oral progesterone is not the best delivery method as 96% gets destroyed by the gut and liver - see here.

Because you are not using enough progesterone, you are stimulating estrogen which in turn causes estrogen dominance hence your symptoms - see estrogen dominance.

You might also like to read up on Vitamin D as a deficiency reduces the benefits of progesterone - see here.

Hope this helps you.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...